Hail, Webster
- When
- April 14, 1:50 PM CST
- Where
- Webster County, 6.24 mi S of Red Cloud
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.010, -98.520
A weak surface boundary stalled across the region provided a focus for scattered thunderstorm development during the afternoon and early evening hours. Moisture pooling along the boundary, along with modest instability but marginal shear, allowed for some strong thunderstorms, dropping hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A weak surface boundary stalled across the region provided a focus for scattered thunderstorm development during the afternoon and early evening hours. Moisture pooling along the boundary, along with modest instability but marginal shear, allowed for some strong thunderstorms, dropping hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 14, 10:35 AM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1135 AM CDT WED APR 14 2010 .AVIATION...18Z TAF. A FRONTAL BOUNDARY MEANDERING SOUTH OF KGRI WILL LIFT TO THE NORTH THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE BOUNDARY LATER TODAY AND INTO TONIGHT. WINDS WILL GENERALLY BE FROM A SOUTHERLY DIRECTION THROUGH TONIGHT. CLOUD HEIGHTS HAVE HOVERED AROUND MVFR THIS MORNING...BUT EXPECT HEIGHTS TO RAISE TO VFR AS THE FRONT LIFTS NORTH THIS AFTN/TONIGHT. && PREV DISCUSSION... /ISSUED 349 AM CDT WED APR 14 2010/ DISCUSSION...MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS THROUGH THE REMAINDER OF THE WORK WEEK AND TEMPERATURES. SHOWERS CONTINUE TO MOVE THROUGH THE WESTERN PART OF THE FORECAST AREA AHEAD OF A COLD FRONT. THIS FRONT IS EXPECTED TO DRIFT TO THE EAST TODAY AS IT WEAKENS AND STALLS. IN ADDITION THE UPPER WAVE THAT SUPPORTED THE SHOWERS MOVES OFF TO THE EAST. EXPECT THAT THE BAND OF SHOWERS WILL ALSO WEAKEN AND BECOME A LITTLE MORE SCATTERED. THE FRONT MOVES TO THE SOUTHEAST PART OF THE FORECAST AREA BEFORE IT STALLS SO THE BETTER CHANCES FOR SHOWERS WILL BE IN THE SOUTHEAST. THERE HAS BEEN ONLY AN OCCASIONAL LIGHTNING STRIKE FOR A WHILE SO EXPECT MAINLY SHOWERS...BUT THERE IS ENOUGH INSTABILITY THAT THERE COULD BE SOME ISOLATED THUNDER...ESPECIALLY THIS AFTERNOON. LATE THIS AFTERNOON AND THIS EVENING THE FRONT LIFTS BACK TO THE NORTH AND EXPECT THAT THE BEST PRECIPITATION CHANCES WILL BE FURTHER NORTH AGAIN. ON THURSDAY A SURFACE HIGH STARTS TO DEVELOP TO THE NORTH AND THE FRONT IS PUSHED BACK SOUTH AGAIN. THE SURFACE HIGH CONTINUES TO BUILD INTO THE REGION THURSDAY NIGHT AND FRIDAY AND PUSHES THE FRONT OUT OF THE AREA. EXPECT THE THUNDERSTORMS TO LINGER INTO FRIDAY IN THE SOUTHERN PART OF THE REGION BUT SHOULD COME TO AN END DURING THE DAY. TEMPERATURES SHOULD REMAIN MILD TODAY ALTHOUGH A LITTLE COOLER THAN THE PAST COUPLE OF DAYS DUE TO MORE CLOUDS AND PRECIPITATION. WITH THE FRONT FURTHER NORTH ON THURSDAY TEMPERATURES WILL REMAIN MILD...BUT AS THE HIGH BUILDS IN AND THE FRONT MOVES TO THE SOUTH EXPECT TEMPERATURES TO COOL BACK TO NORMAL INTO THE WEEKEND. MADE NO CHANGES TO SATURDAY AND BEYOND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 452 AM CDT WED APR 14 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 452 AM CDT WED APR 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE OUTLOOK AREA. SOME OF THE STORMS MAY BECOME STRONG AND PRODUCE DIME SIZED HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 227 PM CDT WED APR 14 2010 KSZ006-142000- SMITH KS- 227 PM CDT WED APR 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH COUNTY UNTIL 300 PM CDT... AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLAIRE...OR 33 MILES EAST OF PHILLIPSBURG...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN SMITH COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3986 9881 3999 9873 3999 9851 3981 9864 TIME...MOT...LOC 1927Z 216DEG 20KT 3987 9870 FAY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT WED APR 14 2010
KSZ006-NEZ085-142015-
SMITH KS-WEBSTER NE-
247 PM CDT WED APR 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND NORTHEASTERN
SMITH COUNTIES UNTIL 315 PM CDT...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LEBANON...OR 39 MILES EAST OF
PHILLIPSBURG...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RED CLOUD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3999 9845 4000 9850 3995 9850 3988 9861
4000 9870 4014 9848 4008 9832
TIME...MOT...LOC 1948Z 223DEG 22KT 3997 9860
FAYThe Grand Island radar (KUEX), 35 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220043, 220045.